When your foot goes numb after a few hours of couch time or you wake up at night with a tingling (or even painful) arm crooked beneath your head, you’re experiencing what people with neuropathy live with…every day.

Peripheral neuropathy is a mysterious condition. Many patients never discover what is causing their nerve-related numbness, pain, tingling or other sensations.

Often-overlooked culprit: The medicine cabinet. After diabetes, medication is one of the most common causes of neuropathy. Dozens of medications—even those that you would think are totally safe—can cause nerve damage that’s often slow to appear and equally slow to heal…if it ever does. What you need to know…

THE LEADING CULPRITS

Nerve-related side effects, known as drug-induced neuropathies, are tricky to identify because they often appear months or even years after starting a medication—although there are exceptions.

Example: Some of the drugs used in chemotherapy are notorious for causing neuropathy. These cases are easy to identify because the symptoms show up quickly—typically within a week or a few months of starting the chemotherapy. Up to 75% of cancer patients given the chemotherapy drug vincristine (Oncovin) will experience neuropathy. Paclitaxel (Taxol), discussed later, is another common offender.

In general, about one-third of patients who have drug-induced neuropathy will completely recover when they stop—or at least lower the dose of—an offending drug. One-third will stay the same, and another third might get worse. Drugs to suspect…

• Statins. Cholesterol-lowering statins—including atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor)—are among the most commonly prescribed medications in the US. According to research published in Neurology, statin users were four times more likely to develop neuropathy than people not taking statins.

Experts aren’t sure why statins often cause neuropathy. The good news, however, is that most people with statin-related nerve symptoms will recover when they stop taking the drug, though it may take months in some cases. But how do they manage their cholesterol without the medication?

My advice: Switching to a different statin might be the solution—but it’s impossible to predict if (or when) a new drug will cause similar problems. To help control your cholesterol levels, your doctor should advise you to exercise more and eat a lower-meat (or even vegetarian) diet.

Even if you can’t completely control cholesterol with lifestyle changes, diet and exercise can lower it enough that you might be able to take a lower statin dose—important because the higher the statin dose, the greater the risk for neuropathy. Note: Case reports have shown that people taking supplements containing red yeast rice, a naturally occurring statin, have also developed neuropathy.

• Antibiotics. A number of antibiotics can lead to neuropathy. Ciprofloxacin (Cipro) is a widely used broad-spectrum antibiotic. Along with other drugs in this class, known as fluoroquinolones—such as levofloxacin (Levaquin) and moxifloxacin (Avelox)—it’s a common cause of nerve symptoms.

Important: If you notice neuropathy symptoms while taking one of these drugs, don’t ignore them. The discomfort usually involves tingling and/or numbness that starts in the feet, moves up to the knees and then starts to affect the hands and fingers.

My advice: If you experience such symptoms, promptly contact your doctor. Ask him/her whether you can switch to a safer antibiotic, such as penicillin, tetracycline or doxycycline. Neuropathy symptoms usually subside when a person goes off a fluoroquinolone but, in rare cases, may not.

In my opinion, Cipro or another fluoroquinolone antibiotic should be used only when you have an infection that won’t respond to one of the safer antibiotics mentioned above.

Nitrofurantoin (Macrobid) is an antibiotic that’s used both to treat urinary tract infections (UTIs) and to help prevent recurrent UTIs in patients who are particularly susceptible, such as nursing home patients and those with spinal cord injuries using urinary catheters.

Unlike most other drug-induced neuropathies, the ones caused by Macrobid usually occur quickly—within a week, in some cases. The discomfort usually begins in the feet and legs and moves upward (as described earlier) and can be irreversible if the drug isn’t stopped quickly enough.

Most UTIs can be treated with newer, safer drugs or drug combinations, such as trimethoprim and sulfamethoxazole (Bactrim or Septra). Patients should tell their doctors immediately if they notice neuropathy symptoms, such as numbness, tingling, etc., to determine whether they can be switched to a different antibiotic.

• Taxol. About 30% to 40% of cancer patients who are treated with chemotherapy will develop neuropathy. Taxol, commonly used for breast cancer, is a common offender because many women take it for years after their initial diagnosis and treatments.

Important finding: More than 40% of women taking Taxol or similar drugs continued to experience numbness and/or tingling in their hands or feet two years after starting treatment…and 10% rated the discomfort as severe, according to a report in Journal of the National Cancer Institute. Neuropathy symptoms should subside when Taxol is changed or stopped, but this might take months or years.

You’re more likely to get foot tingling/numbness (the so-called “Taxol toes”) or other symptoms, such as sensations of burning in a hand or loss of touch sensation, if you’re also obese…have a preexisting history of neuropathy…have had a mastectomy…or if a large number of your lymph nodes harbored cancer cells.

My advice: Be sure to tell your oncologist (if he doesn’t ask) if you’ve had neuropathy in the past. You might be advised to undergo treatments that have about the same survival benefit but are less likely to have this side effect.

• Amiodarone (Cordarone). This drug is one of the most frequently prescribed for heart-rhythm abnormalities (arrhythmias).

Up to 10% of patients who take Cordarone over a period of years will develop neuropathy…and some will develop optic neuropathy, which can cause blurred vision, abnormalities in the visual field (such as “halo vision”) or even progressive (and painless) vision loss.

Note: Certain other drugs, including Cipro, the cancer medication tamoxifen (Nolvadex) and the erectile dysfunction drug sildenafil (Viagra), also can cause optic neuropathy.

My advice: Tell your doctor right away if you notice visual symptoms after starting any of these medications. “Ocular toxicity” usually begins within one year, with vision changes occurring in as little as six months. The vision changes usually will clear up once you stop the drug and switch to a different one, but in rare cases they may not.

• Phenytoin (Dilantin). This antiepilepsy drug is sometimes used, paradoxically, to treat neuropathic pain. Up to half of patients who take Dilantin for 15 years will develop neuropathy. Many patients experience neuropathy sooner.

Neuropathies caused by the drug tend to be minor. These might include diminished (or absent) tendon reflexes in the legs that are barely noticeable, although some may observe that they’re a bit unsteady when they walk.

My advice: Be sure to tell your doctor about your neuropathy symptoms. If they are mild, he may feel that the benefits of the drug outweigh the risks. More likely, your doctor will advise switching to one of the newer (but more expensive) antiepilepsy drugs, such as lamotrigine (Lamictal) or topiramate (Topamax), which do not cause neuropathy. If the medication is changed, neuropathy symptoms may or may not subside.